Missouri, 2003

Winter Storm in Missouri, February 15 to 16, 2003

February 15 to 16, 2003 · NWS LSX · 6 events in 6 counties and zones

A winter storm struck Northeast Missouri and West Central Illinois Velentine's Day weekend. A combination of freezing rain, sleet and snow started first and accumulated from 1 - 2 inches by Noon of the 15th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A winter storm struck Northeast Missouri and West Central Illinois Velentine's Day weekend. A combination of freezing rain, sleet and snow started first and accumulated from 1 - 2 inches by Noon of the 15th. The precipitation became all snow by later that afternoon and accumulated to 4-6 inches across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 14, 9:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 14, 9:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
945 PM CST FRI FEB 14 2003

THE LATEST BUFKIT SOUNDING FORECAST FROM THE 00Z RUN OF THE ETA
SUGGEST THE FOLLOWING SCENERIO:

UIN FORECAST - RAIN CHANGING TO FREEZING RAIN AROUND 3 AM SAT WITH
MIXTURE THROUGH THE NIGHT.  PCPN CHANGING TO SNOW AROUND 8 AM.

COU FORECAST - RAIN BECOMING MIXED WITH AND CHANGING TO FREEZING
RAIN AND SLEET AROUND 10 AM SAT AND OVER TO SNOW AROUND 6 PM SAT.
THIS LINES UP WELL WITH THE LATEST FWC AND MET TEMP GUIDANCE FOR COU.

STL FORECAST - RAIN UNTIL AROUND 11 AM SAT CHANGING TO SLEET OR
FREEZING RAIN MIXTURE AND OVER TO SNOW AROUND MIDNIGHT SAT. THIS
LINES UP WELL WITH THE FWC TEMP GUIDANCE.

FAM FORECAST - RAIN SOUNDING UNTIL 6 PM SAT CHANGING TO FREEZING
RAIN AND SLEET MIXTURE.

MODELS CONTINUE TO FORECAST HEAVIEST PCPN ACROSS NORTHERN PORTION OF
THE CWA.  DAY SHIFT FORECAST LOOKS TO BE RIGHT ON TRACK.

.STL...WINTER STM WARNING FOR NE MO/W CNTRL IL LATE TNGT THRU SAT NGT
       WINTER WX ADVSRY FOR CNTRL MO/E CNTRL MO/SW IL SAT AND SAT NGT
Hazardous weather outlook, Feb 14, 3:05 PM CST, 9 hours 55 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE TO HIGH
LATE TONIGHT OVER NORTHEAST MISSOURI.

TEMPERATURES IN NORTHEAST MISSOURI WILL FALL INTO THE MIDDLE 20S BY
SATURDAY MORNING WITH FREEZING RAIN DEVELOPING AROUND MIDNIGHT.

OCCASIONAL RAIN IN NORTHEAST MISSOURI WILL BECOME MIXED WITH OR
CHANGE TO SLEET AND FREEZING RAIN AFTER MIDNIGHT AND SLOWLY SETTLE
SOUTH TO A MEXICO MISSOURI TO LITCHFIELD ILLINOIS LINE BY SUNRISE.
FREEZING RAIN AMOUNTS WILL LIKELY EXCEED A QUARTER TO HALF INCH OF
ICE IN THE QUINCY...HANNIBAL...SHELBINA AREA.

FURTHER SOUTH...MUCH WARMER AIR WILL BE INVADING SOUTHERN MISSOURI
AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN CENTRAL AND
SOUTHEAST MISSOURI...PRIMARILY SOUTH AND WEST OF A LINE FROM PARIS
MISSOURI IN MONROE COUNTY TO BOWLING GREEN TO ALTON ILLINOIS TO
SPARTA ILLINOIS IN RANDOLPH COUNTY TO CHESTER ILLINOIS. THE HIGHEST
THREAT OF THUNDERSTORM ACTIVITY WILL OCCUR LATE THIS AFTERNOON AND
THIS EVENING. STORMS THAT FORM MAY CREATE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE TO HIGH.

A LOW PRESSURE CENTER WILL MOVE ACROSS SOUTHWESTERN MISSOURI INTO
ARKANSAS...DRAWING COLDER AIR INTO THE AREA. PRECIPITATION WILL
GRADUALLY CHANGE FROM RAIN TO FREEZING RAIN...THEN MIX WITH
SLEET...AND FINALLY TO SNOW IN NORTHEAST MISSOURI...BUT LIKELY
REMAIN AS A SLEET AND FREEZING RAIN MIXTURE FROM CENTRAL MISSOURI
INTO SOUTHWEST ILLINOIS ALONG AND NORTH OF INTERSTATE 44 IN MISSOURI
AND INTERSTATE 70 IN ILLINOIS.

HEAVY SNOW IS LIKELY IN NORTHEAST MISSOURI SATURDAY INTO SATURDAY
NIGHT. NORTHEAST WINDS 15 TO 25 OR 30 MPH WILL DEVELOP DURING THE
DAY...CREATING CONSIDERABLE BLOWING AND DRIFTING IN THE SNOW AREAS.

THE AMOUNT OF ICE AND SLEET FROM CENTRAL MISSOURI INTO SOUTHWEST
ILLINOIS IS STILL UNCERTAIN. KEEP ABREAST OF LATEST STATEMENTS AND
POSSIBLE WINTER WEATHER ADVISORIES OR WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT FOR
LOCALLY SEVERE THUNDERSTORM ACTIVITY SOUTH...AND LATER TONIGHT AND
SATURDAY TO REPORT ICE ACCUMULATIONS...SIGNIFICANT SLEET...AND/OR
SNOWFALL ACCUMULATIONS FURTHER NORTH.

BECHTOLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
February 15, 1:00 AM CST to February 16, 1:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
February 15, 1:00 AM CST to February 16, 1:00 AM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 15, 1:00 AM CST to February 16, 1:00 AM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 15, 1:00 AM CST to February 16, 1:00 AM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Winter Storm, Ralls

When
February 15, 1:00 AM CST to February 16, 1:00 AM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
February 15, 1:00 AM CST to February 16, 1:00 AM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340427, 5340428, 5340429, 5340430, 5340431, 5340432.